NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, June 27, 2017
Cumulative Effects of General Anesthesia?
This is probably a dumb question, but I`m going to ask it anyway. My teenager has had general anesthesia 5 times now for various procedures. Are there specific risks related to repeated general anesthesia? I ask because much of my son`s general anesthesia has been related to eye surgeries which, in older patients, are often done under local anesthesia instead of general anesthesia. My son has always had general because of his young age, but soon he may be nearing the age where he could handle the procedure with just a local. Is this always preferable? My son, having had only good experiences with general anesthesia so far, says he would not want to be awake and I think he would have anxiety about it, so I`m thinking alot about risks vs. benefits. We obviously want to make him as comfortable as possible but also without any more risk than is necessary.
Not a dumb question at all.
General anesthesia is extremely safe, especially for generally healthy young people. Complications do occur, on occasion, but the risk of serious harm to life or limb is rather low, of the order of 1 in 200,000 in such individuals. More minor problems can happen with greater frequency.
As far as we know, each time you have an anesthetic you subject yourself to the same degree of risk. The risk is not increased just because you had anesthesia recently or in the past.
Local anesthesia does have less risk for eye surgery which is why by far the majority of eye operations are done this way, including many procedures done on elderly and sick patients.
In my personal opinion, the emotional and psychological trauma in a teenager of anticipating and then actually being awake for a procedure on such a sensitive part of the body is not worth any small gains in terms of the potential avoidance of minor complications such as postoperative nausea. Especially in a teenager who has already had several general anesthetics without noticeable ill-effect.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University